Alert archive / Iowa / Severe Thunderstorm Warnings in 2021
Severe Thunderstorm Warning 97, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jul 9, 2021, 11:30 PM CDT for 5 counties in Iowa. It was in force for 45 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2021, 11:30 PM CDT (04:30 UTC)
- Expired
- Jul 10, 2021, 12:15 AM CDT
- In force
- 45 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 65.0 mph
Counties Harrison County, IA, Mills County, IA, Montgomery County, IA, Pottawattamie County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 97 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 12:06 AM CDT | TSTM WND GST 61 | 11 Ese Hancock, IA | IOWA MESONET SITE. |
| Jul 10, 12:06 AM CDT | TSTM WND GST 62 | 11 N Elliott, IA | IOWA STATE UNIVERSITY RESEARCH STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 9:58 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2603 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1447 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 90 m²/s²
- 0-3 km storm-relative helicity
- 186 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 8.1
The text
As transmitted.
014
WUUS53 KOAX 100430
SVROAX
IAC085-129-137-155-165-100515-
/O.NEW.KOAX.SV.W.0097.210710T0430Z-210710T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
1130 PM CDT Fri Jul 9 2021
The National Weather Service in Omaha has issued a
* Severe Thunderstorm Warning for...
Northern Montgomery County in southwestern Iowa...
Northern Mills County in southwestern Iowa...
Pottawattamie County in southwestern Iowa...
Southeastern Harrison County in southwestern Iowa...
Southern Shelby County in southwestern Iowa...
* Until 1215 AM CDT.
* At 1130 PM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Underwood to 4 miles east of
Walnut, moving south at 35 mph.
HAZARD...65 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Severe thunderstorms will be near...
Walnut around 1135 PM CDT.
Other locations in the path of these severe thunderstorms include
Treynor and Elliott.
This includes Interstate 80 in Iowa between mile markers 8 and 48.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4108 9493 4108 9581 4158 9582 4160 9507
4150 9504 4150 9516 4116 9516 4116 9493
TIME...MOT...LOC 0430Z 345DEG 32KT 4148 9571 4148 9515
HAIL...0.75IN
WIND...65MPH
$$
PetersenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 7:22 PM CDT, 4 hours 8 minutes earlier.
Area forecast discussion, Jul 9, 7:22 PM CDT, 4 hours 8 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 722 PM CDT Fri Jul 9 2021 ...Updated Aviation Forecast Discussion... .DISCUSSION... Issued at 335 PM CDT Fri Jul 9 2021 Things starting to maybe become a little more clear on how things will pan out this afternoon/evening, but some key questions still remain: 1. Where will the warm front set up? 2. Will forcing be strong enough to break the fairly stout cap over the area (per the KOAX 19Z sounding)? As of around 2:30 PM, radar/satellite/surface obs show the warm front from roughly Tekamah, NE, eastward to near Carroll, IA, and south/southeastward toward Creston, IA. Difficult to say how much farther northeastward it makes it, as outflow from a significant hail-producing storm that moved through the Des Moines metro area could slow its progress a fair amount. As far as forcing, could see some enhanced convergence with that outflow, but may need to end up waiting for a strengthening low level jet early this evening to get anything to go, which seems to be the idea held by the CAMs, and those still have very little, if anything, that initiates in the forecast area. That said, if something does get going, plenty of instability with just over 3000 J/kg of MUCAPE per the KOAX 19Z sounding, and decent shear would suggest supercells capable of all hazards, especially right near the warm front where low level shear is likely enhanced. So while severe storms aren't particularly likely in the forecast area early this evening, still worth keeping a close eye on, as potential is there. Higher confidence that the greater severe weather risk will be overnight as convection currently going up in SE WY into the NE panhandle is expected to congeal into an MCS and move eastward into the area toward 11 PM. Expect a damaging wind and hail threat with those storms, as plenty of instability will remain in place overnight. One question with regarding those storms will be cold pool maintenance, as RAP guidance suggests 0-3 km shear values generally less than 30 kts ahead of the line, but still should be sufficient for at least some level of organization. Main severe storm threat should exit the area by 5 AM or so, but expect scattered showers and storms to persist through Saturday as a mid/upper level trough currently over Montana digs into the area and eventually cuts off. In addition to precip, this will bring much cooler weather, with highs in the 70s for many both Saturday and Sunday. Latest guidance suggests the low may stick around the area a little bit longer than previously thought, which could lead to continued showers and storms into at least Sunday, so increased precip chances a bit through the Sunday morning hours. May end up needing to go higher and possibly into Monday in future forecasts. Low should eventually push off toward the Great Lakes, bringing a return to the mid and upper 80s by Tuesday. However, another bit of shortwave energy and cold front look to slide through sometime Tuesday night into Thursday bringing our next chance at precip, though still some differences on exact timing. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 639 PM CDT Fri Jul 9 2021 VFR conditions will continue until 06-07Z when complex of thunderstorms at this time over the Nebraska Panhandle moves east into the TAF sites. Wind gusts greater than 30-40 kts can be expected with these storms as they move quickly west to east. MVFR and IFR ceilings are likely in these storms. After the lines passes, other thunderstorms and showers will linger with MVFR conditions possible in vicinity of the storms. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && DISCUSSION...CA AVIATION...Smith
Hazardous weather outlook, Jul 9, 3:43 PM CDT, 7 hours 47 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 343 PM CDT Fri Jul 9 2021 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-101200- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 343 PM CDT Fri Jul 9 2021 This Hazardous Weather Outlook is for portions of southwest Iowa...west central Iowa...east central Nebraska...northeast Nebraska and southeast Nebraska. .DAY ONE...Tonight and Saturday Though not likely, a few strong to severe thunderstorms could develop across extreme southeast Nebraska and southwest Iowa late this afternoon into this evening. Any storms that do develop in this area will be capable of producing large hail and damaging winds. A few tornadoes would also be possible. A more widespread severe weather episode is possible across portions of the area later this evening. Strong to severe thunderstorms are expected to develop across central Nebraska and spread east through the area from around 10 PM through the early morning hours Saturday. Large hail and damaging winds will be the primary hazards with these storms. Scattered thunderstorms are possible Saturday however severe storms are not expected. .DAYS TWO THROUGH SEVEN...Saturday night through Friday Some lingering non-severe storms are possible into Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of southeast Nebraska and southwest Iowa this evening.
In the hours before
Local storm report, Jul 9, 10:55 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND GST 8 N TILDEN 42.16N 97.80W
07/09/2021 M58 MPH PIERCE NE MESONET
PWS-KNEMEADO3.
&&
DMPLocal storm report, Jul 9, 11:11 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1111 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND DMG BATTLE CREEK 42.00N 97.60W
07/09/2021 MADISON NE LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED REPORT OF POWER OUT
IN BATTLE CREEK.
&&
PFLocal storm report, Jul 9, 11:12 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1112 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1059 PM TSTM WND DMG 2 WNW MEADOW GROVE 42.04N 97.78W
07/09/2021 MADISON NE LAW ENFORCEMENT
LAW ENFORCEMENT RELAYED REPORT OF TREES AND
POWER LINES DOWN ALONG HIGHWAY 275.
&&
PFLocal storm report, Jul 9, 11:13 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1113 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND GST 3 SSW NORFOLK 41.99N 97.44W
07/09/2021 M63 MPH MADISON NE ASOS
ASOS AT NORFOLK AIRPORT MEASURED A PEAK WIND
GUST OF 63 MPH.
&&
PFLocal storm report, Jul 9, 11:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1116 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1101 PM TSTM WND DMG 3 NNW MEADOW GROVE 42.07N 97.76W
07/09/2021 MADISON NE PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED.
&&
PFLocal storm report, Jul 9, 11:18 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1118 PM CDT FRI JUL 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM TSTM WND DMG 3 E PIERCE 42.20N 97.47W
07/09/2021 PIERCE NE EMERGENCY MNGR
TREES DOWN EAST OF PIERCE.
&&The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 10:52 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 38 min |
| Jul 9, 11:02 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Shelby | 29 min |
| Jul 9, 11:19 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Monona | 41 min |
| Jul 9, 11:38 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 52 min |
| Jul 9, 11:55 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Pottawattamie | 65 min |
| Jul 10, 12:13 AM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery, Pottawattamie | 47 min |
| Jul 10, 12:26 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 19 min |
| Jul 10, 12:40 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 50 min |
| Jul 10, 12:42 AM CDT | Severe Thunderstorm Warning | OAX | Pottawattamie | 18 min |
| Jul 10, 12:44 AM CDT | Severe Thunderstorm Warning | OAX | Fremont | 61 min |
| Jul 10, 1:31 PM CDT | Special Weather Statement | OAX | Harrison, Monona | 74 min |
| Jul 10, 1:56 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie | 64 min |
| Jul 10, 2:18 PM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 42 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2021Every severe thunderstorm warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.